Sorry for the delay on this final post on "Round 2" of taking TUCDA. There are multiple reasons for the delay. Before I get into that, let me give you a quick update on my TUCDA experience since the last post.
No need for a detailed account. The short and the long of it is that not much changed since my last post. The improvements I experienced in the first 4.5 days have been sustained, but not significantly improved on. So much for the placebo effect!
So what I've learned through these tests is the following:
1. The improvements I experienced the first time didn't come from Azilect. Upon stopping TUDCA for two weeks, those improvements disappeared with no change in my Azilect dosage.
2. With around 99% certainty, I can say those first improvements did come from taking the TUDCA. Not only because stopping the consumption of it caused those improvements to disappear, but because upon resuming it those same symptom improvements returned, even if not to the level of benefit from the first time.
3. Consequently, I've decided for the current time to continue taking TUCDA. In ordering more, the supplier I was using had run out (probably due to more people using it now) and I had to use a more expensive supplier. Rats.
4. Since I'm taking toenail fungus medication, which can hurt the liver, and TUDCA is used primarily for liver support, I was interested in a blood test check on how my liver was doing through all this, last week. Everything came out normal. Been on the toenail fungus med since Dec 1st.
5. To help pay for TUCDA, which can amount to $80-$100 a month, I'm reevaluating the list of supplements I'm taking to see where I can cut back and/or find more economical means. I've found a cheaper but still good multivitamin to take as well.
As to why TUCDA hasn't helped as much on this second round as the first, it appears the main reason is because in the two weeks off TUDCA, my symptoms, primarily my left arm/hand stiffness which affects several other areas--typing, cogwheel motion, and tremors--, not only returned to pre-TUDCA state, but a pre-Azilect state.
That most likely meant either my disease symptoms had progressed that much since taking TUDCA and/or during the first round of taking TUDCA, the Azilect began to lose some of its effectiveness. The second round was able to halt that slide and improve it, but not to the levels I had before. If due to the latter cause, I'd be in this position anyway because TUDCA wouldn't stop Azilect from losing its effectiveness, I don't believe. If the former, though my symptoms have never progressed that fast before, one could make the case that my experiment cost me some symptom benefits.
If it is due to Azilect losing its effectiveness, I may be able to find that out in about 3-5 weeks. Wednesday, I went from taking a 0.5 mg Azilect dose to 1 mg dose per day. Assuming Azilect increase dosage shows symptom benefits around 4-5 weeks from taking it, like the last time, I may find myself back to the improvement levels the first time taking TUDCA. Time will tell, but it also may prove inconclusive if not much happens.
So where do my symptoms stand now? In the last 2-3 weeks, I've noticed two main things. One, in the morning my arm stiffness seems to be its least, and progressively gets worse as the day goes. That means my best typing time is in the mornings when I'm fresh.
Two, for the first time, I've had distinct off times between doses of Sinemet, the primary medication for keeping PD symptoms in check. Usually after a period of time, it becomes less effective. I've been on this dose since January of 2014. I usually take the pills 6 hours apart. By the time I take my next dose, I can feel it in my left arm and tremors. This is despite the Azilect which is supposed to help smooth out the off times.
Which leads me to a third possible explanation for my apparent progression. It could also be due to Sinemet not doing as good a job as before. Why it progressed during those two weeks so much, I don't know. But PD progression is an unpredictable animal too.
In addition, the tremors in my right hand, which have been minor, have become more pronounced and consistent. Still, I don't experience a lot of stiffness in my right hand that slows my ability to type with it like the left. Blessings I can count, though I doubt that will last.
But some evenings I can barely use my left hand at all, and have to type one-handed. Slow going. Some things like this post can take hours to compose, though tonight I seem to be going at a fairly decent pace . . . so far.
One other possible reason I gave for the loss of symptom improvement levels was my diet change: came off a week of no sugar including fruit to adding fruit and grains back into my diet. My theory, though I felt a long shot, was that adding sugar back in was a shock to my system that had shut down sugar processing. Insulin thought it was on a holiday, essentially.
Though some responses I got thought the diet change may have played a bigger role than I thought, I don't think so. One, because it should have been a temporary effect. Once my body adjusted to the sugar level again, I should have come back to a normal level. Two, the diet I went to was still as healthy and "normal' as it has ever been. Indeed, my diet and sugar intake during the first TUCDA test was worse than it was during the second. So I highly doubt it was a factor. Not unless you can convince me that grass fed meat, fruit, vegetables, and other non-processed foods are a problem with PD.
I have more to say (I've started an exercise program), but I think it will be better to put that in a separate post so this one doesn't get too unfocused. I should have more time Saturday for that.
Bottom line from all my test: TUCDA, in my case, did give me symptom benefits. Add to that the potential it has to slow the disease down, as the human, clinical trial of it in ALS would indicate, the only thing holding anyone back from trying it for themselves is asking your doctor and finding out it could be a problem for them. There are some conditions this could complicate so one is taking a risk not asking their doctor if it is safe, but most people can tolerate it well even at higher doses than what I've taken based on studies.
As I've noted before, I'm not advocating any one person use it, nor am I prescribing it for anyone. Take it if you decide it is right for you, under the guidance of your doctor who is qualified to tell you whether you have any issues this could negatively affect.
All I've done in these last few posts is document my experience in using it and reported what happened. It is not a cure, but it obviously has some benefits for PD patients that are worth investigating and verifying whether or not it can be used for that purpose on a wider basis and prescribed by doctors.
Thanks for your patience and following me on this journey. I'll attempt to tell you about my adventures this past week soon, hopefully Saturday or Sunday.
Until then, be well.